Alert archive / Georgia / Freeze Warnings in 2014

Freeze Warning 1, NWS Atlanta, GA

February 28, 20146 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Feb 28, 2014, 2:50 PM EST for 6 counties in Georgia. It took effect at Mar 1, 2014, 3:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 2:50 PM EST (19:50 UTC)
In effect from
Mar 1, 2014, 3:00 AM EST
Expired
Mar 1, 2014, 10:00 AM EST
In force
7 hr
Issued by
NWS Atlanta, GA

Counties Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 162 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2684 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WWUS72 KFFC 281950
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EST FRI FEB 28 2014

GAZ006>009-015-016-010400-
/O.NEW.KFFC.FZ.W.0001.140301T0800Z-140301T1500Z/
FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
250 PM EST FRI FEB 28 2014

...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EST SATURDAY...

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY.

* LOCATIONS...FANNIN...GILMER...UNION...LUMPKIN...TOWNS AND WHITE
              COUNTIES.

* TEMPERATURES...28 TO 32 FOR AT LEAST PORTIONS OF THE WARNED AREA.

* TIMING...LATE TONIGHT AND EARLY SATURDAY.

* IMPACTS...TENDER VEGETATION NEEDS TO BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO
THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS
IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION.

&&

$$
2 follow-up statements
309 
WWUS72 KFFC 010206
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
906 PM EST FRI FEB 28 2014

GAZ006>009-015-016-011015-
/O.CON.KFFC.FZ.W.0001.140301T0800Z-140301T1500Z/
FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
906 PM EST FRI FEB 28 2014

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY... 

* LOCATIONS...FANNIN...GILMER...UNION...LUMPKIN...TOWNS AND WHITE 
  COUNTIES.

* TEMPERATURES...28 TO 32 FOR AT LEAST PORTIONS OF THE WARNED AREA. 

* TIMING...LATE TONIGHT AND EARLY SATURDAY.

* IMPACTS...TENDER VEGETATION NEEDS TO BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO THREATEN
OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA
ARE ADVISED TO PROTECT TENDER VEGETATION.

&&

$$
416 
WWUS72 KFFC 010928
NPWFFC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 AM EST SAT MAR 1 2014

GAZ006>009-015-016-011500-
/O.CON.KFFC.FZ.W.0001.000000T0000Z-140301T1500Z/
FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
428 AM EST SAT MAR 1 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* LOCATIONS...FANNIN...GILMER...UNION...LUMPKIN...TOWNS AND 
  WHITE COUNTIES. 

* TEMPERATURES...TEMPS IN THE LOWER 30S THIS MORNING FOR PORTIONS
  OF THE WARNED AREA.

* TIMING...EARLY THIS MORNING.

* IMPACTS...TENDER VEGETATION NEEDS TO BE PROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO
THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE
WARNED AREA ARE ADVISED TO PROTECT TENDER VEGETATION.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Feb 28, 2:43 PM EST, 7 minutes earlier.

Area forecast discussion, Feb 28, 2:43 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EST FRI FEB 28 2014

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
BIGGEST WEATHER-MAKER THROUGH THE SHORT TERM WILL BE A STRONG
SHORTWAVE PUSHING ACROSS THE SOUTHERN TIER OF THE COUNTRY...
IMPACTING GEORGIA MAINLY TONIGHT. AT THE SURFACE...HIGH PRESSURE HAS
RIDGED DOWN THE EASTERN SEABOARD IN A VERY TRANSIENT CAD SCENARIO...
TO BE PUSHED OFFSHORE BY THE SHORTWAVE TONIGHT. IT HAS BEEN A BATTLE
ALL DAY TO KEEP UP WITH THE VERY DRY DEWPOINTS AT THE SURFACE AND
THIS WILL OBVIOUSLY PLAY INTO SENSIBLE WEATHER IMPACTS TONIGHT.
SYNOPTIC GUIDANCE IS IN DECENT AGREEMENT ON MASS FIELDS THROUGH THE
SHORT TERM BUT DEFINITELY SOME DIFFERENCES IN QPF. NAM IS THE MOST
AGGRESSIVE BRINGING PRECIP TO THE AREA...WITH THE GFS NOT FAR BEHIND
BUT WITH MOST OF IT /AND EVEN THEN IT IS NOT THAT MUCH/ A LITTLE
FURTHER SOUTH THAN THE PLACEMENT ON THE NAM. THEN IF YOU LOOK AT THE
HI-RES MODELS...THEY ALL BRING A LINE OF LIGHT RAIN THROUGH TO AS
FAR SOUTH AS POSSIBLY COLUMBUS STARTING AROUND MIDNIGHT...MOVING
ACROSS NORTH GEORGIA AND EXITING BETWEEN 12-15Z. HAVE BROUGHT SLIGHT
CHANCE POPS SOUTH OF THE METRO AREA TO COVER THIS...BUT KEPT HIGHEST
POPS AND STILL ONLY CHANCE AT THAT ACROSS NORTH GEORGIA.

THE BIG QUESTION WILL BE ANY WINTRY PRECIP ACROSS THE NORTHEAST
MOUNTAINS AS THE SHORTWAVE PUSHES THROUGH. TEMPS TONIGHT SHOULD NOT
DROP QUITE AS MUCH AS LAST NIGHT AS CLOUD COVER PUSHES ACROSS...BUT
THIS WILL CONTRAST WITH PRECIPITATION FALLING INTO THE DRY SURFACE
AIRMASS WHICH MAY ACT TO COOL IT. HAVE KEPT MOST OF THE AREA ABOVE
FREEZING BUT THE NORTHEAST GEORGIA MOUNTAINS SHOULD SEE A COUPLE OF
HOURS OF BELOW-FREEZING TEMPS. BUFR SOUNDINGS FOR BRASSTOWN BALD DO
INDICATE A BRIEF WINTRY MIXTURE MAXIMIZING AROUND 09Z. GFS IS COLDER
BUT DRIER...AND MAY NOT HAVE MOISTURE DEEP ENOUGH FOR DENDRITES TO
FORM. NAM HUGS THE NEAR-0 ISOTHERMAL LINE WITH MUCH DEEPER MOISTURE.
HAVE TRIED TO DANCE BETWEEN THE TWO BUT QPF NOT REALLY ENOUGH TO
HAVE MUCH IN THE WAY OF IMPACTS. SO WITH THAT...HAVE A BRIEF PERIOD
OF SLEET/SNOW MIX ACROSS THE NORTHEAST GEORGIA MOUNTAINS...
TRANSITIONING TO FREEZING RAIN AS THE SHORTWAVE PUSHES OUT AND
MOISTURE SHALLOWS...AGAIN REMAINING TOO WARM FOR DENDRITES BY THAT
POINT. KEPT SNOW AND ICE GRIDS VERY SIMILAR TO PREVIOUS FORECAST
WITH BASICALLY ONLY A TRACE OF ICE GENERALLY LIMITED TO ELEVATED
SURFACES AND NO MORE THAN 1/2 INCH SNOW. WILL CONTINUE SPS AND
ASSOCIATED GRAPHIC FOR NOW.

FOR SATURDAY...MUCH NICER ESPECIALLY WITH CLEARING CONDITIONS IN THE
AFTERNOON. EXPECT AN INCREASE IN TEMPS CORRESPONDING WITH INCREASING
THICKNESSES ALOFT AS WEAK RIDGING BUILDS IN ACROSS THE SOUTHEAST.

TDP

.LONG TERM /SUNDAY THROUGH FRIDAY/...
BUMPED UP POPS SOME FOR THURSDAY BASED ON LASTEST GUIDANCE.
OTHERWISE MAINLY ONLY TWEAKS TO THE FORECAST.
BDL

PREVIOUS DISCUSSION...
GFS/ECMWF MODELS ARE GENERALLY IN GOOD AGREEMENT THROUGH THE
FIRST PART OF THE FORECAST PERIOD. A NEAR ZONAL FLOW WILL PREVAIL
OVER THE STATE SATURDAY NIGHT INTO EARLY SUNDAY WITH MILD TEMPS.
HOWEVER...A STRONG UPPER LEVEL DISTURBANCE OVER THE LOWER MS RIVER
VALLEY AND THE ASSOCIATED SURFACE COLD FRONT WILL APPROACH GA
SUNDAY NIGHT AND MOVE THROUGH THE STATE MONDAY. ADEQUATE GULF
MOISTURE AHEAD OF THE FRONT...PWS 1 TO 1.5 INCH...WILL ALLOW FOR
NUMEROUS SHOWERS. EVEN THOUGH MODEL INSTABILITY IS LOW...MAX TEMPS
SHOULD BE IN THE 60S TO LOW 70S...SO HAVE INCLUDED ISOLATED
EMBEDDED TSTMS JUST AHEAD OF THE FRONT AS IT SWEEPS THROUGH GA.
SHOWERS ENDING MONDAY NIGHT WITH RAINFALL AMOUNTS OF 0.50 INCH
NORTH TO AROUND 0.25 CENTRAL. HIGH PRESSURE BUILDS IN RAPIDLY FOR
TUESDAY WITH COOLER TEMPS. THE MODELS BEGIN TO DIFFER ON WEDNESDAY
WHERE THE GFS IS MORE AGGRESSIVE IN DEEPENING AN UPPER LEVEL TROUGH
OVER THE SOUTHERN PLAINS WHILE A MOIST EASTERLY FLOW PREVAILS OVER
GA WITH LOW POPS FOR RAIN. HOWEVER...THEY BOTH DEVELOP A STORM
SYSTEM OVER THE CENTRAL GULF OF MEXICO WHICH SHOULD MOVE OVER
NORTH FL ON THURSDAY AS IT HEADS OFF TO THE MID ATLANTIC COAST.
CONSEQUENTLY...PERIODS OF RAIN WILL DOMINATE THE SOUTHEAST U.S.
FOR THE REST OF THE WEEK. RAINFALL AMOUNTS OF AROUND 0.50 INCH NORTH
TO NEAR ONE INCH CENTRAL CAN BE EXPECTED. TEMPS WILL BE A FEW
DEGREES BELOW NORMAL DUE TO CLOUD COVER AND PRECIPITATION.

16

&&

.AVIATION...
18Z UPDATE...
VFR THE REST OF TODAY AND INTO THE FIRST PART OF THE OVERNIGHT
PERIOD. LOW CIGS MOVE IN FROM THE SE WITH MVFR CIGS AT MCN...FOR
NOW EXPECT ONLY SCT MVFR CLOUDS BUT WILL HAVE TO WATCH IN CASE A
CIG FORMS. CANNOT RULE OUT SOME SPRINKLES OVERNIGHT BUT CHANCES
TOO LOW TO INCLUDE IN THE TAF AT THIS POINT. WINDS E TO SE THROUGH
THE PERIOD...AROUND 10KT THIS AFTERNOON AND DECREASING
OVERNIGHT...WITH AT BEST 5KT SATURDAY AFTN. EXPECT A CLEARING
TREND ESPECIALLY AFTER 18Z.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON NO MVFR CIGS.
HIGH ON ALL OTHER ELEMENTS.

TDP

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          36  61  41  72 /  20   5   0   5
ATLANTA         39  60  46  71 /  20   5   0   5
BLAIRSVILLE     31  55  40  66 /  30  20   5  10
CARTERSVILLE    35  60  42  71 /  30   5   5  10
COLUMBUS        40  65  45  73 /  10   5   0   5
GAINESVILLE     36  56  44  68 /  30  10   0   5
MACON           37  64  41  74 /  10   5   0   5
ROME            35  60  41  71 /  30  10   5  10
PEACHTREE CITY  33  61  38  72 /  20   5   0   5
VIDALIA         43  66  47  74 /   5   5   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TDP
LONG TERM....BDL
AVIATION...TDP
Hazardous weather outlook, Feb 28, 5:03 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 AM EST FRI FEB 28 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
503 AM EST FRI FEB 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

HIGH FIRE DANGER CONDITIONS ARE EXPECTED FOR THIS AFTERNOON THROUGH
EARLY EVENING FOR MOST OF NORTH AND CENTRAL GEORGIA DUE TO LOW
RELATIVE HUMIDITY.

ALSO A WINTRY MIX OF PRECIPITATION IS POSSIBLE OVER PORTIONS OF
NORTH GEORGIA LATE TONIGHT.

WEATHER HAZARDS EXPECTED...

PATCHY THIN BLACK ICE MAY FORM ON BRIDGES...OVERPASSES AND LOW LYING
AREAS IN NORTH GEORGIA LATE TONIGHT.

DISCUSSION...

VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR
SEVERAL HOURS. THE DRY AIR AND LOW FUEL MOISTURE VALUES WILL
COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS.

ALSO...A FAST MOVING UPPER LEVEL DISTURBANCE WILL PASS OVER NORTH
GEORGIA TONIGHT WITH PATCHY RAIN. A WINTRY MIX OF FREEZING RAIN...
SLEET OR SNOW WILL BE POSSIBLE LATE TONIGHT...MAINLY IN THE HIGHER
ELEVATIONS WHERE TEMPERATURES WILL FALL INTO THE UPPER 20S

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A COLD FRONT APPROACHING THE STATE ON SUNDAY WILL PRODUCE NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ON MONDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SATURDAY...SUNDAY
AND TUESDAY THROUGH THURSDAY.

WEATHER HAZARDS EXPECTED...
OCCASIONAL LIGHTNING CAN BE EXPECTED WITH ANY THUNDERSTORM ON
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

16

In the hours before

Special weather statement, Feb 28, 2:47 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
247 PM EST FRI FEB 28 2014

GAZ006>009-013>016-010800-
FANNIN-GILMER-UNION-TOWNS-PICKENS-DAWSON-LUMPKIN-WHITE-
247 PM EST FRI FEB 28 2014

...WINTRY PRECIPITATION POSSIBLE OVERNIGHT AND EARLY SATURDAY ACROSS
NORTHEAST GEORGIA...

A QUICK MOVING STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY
OVERNIGHT AND EARLY SATURDAY AND COULD PRODUCE LIGHT ACCUMULATIONS OF
SNOW OR EVEN ICE IN PARTS OF NORTHEAST GEORGIA. DURING THE TIME
LIGHT PRECIPITATION IS FALLING...TEMPERATURES ARE EXPECTED TO DROP
TO NEAR OR JUST BELOW FREEZING BETWEEN MIDNIGHT AND 8 AM EARLY
SATURDAY MORNING.

A LIMITING FACTOR FOR PRECIPITATION ACCUMULATION IS A LAYER OF DRY
AIR IN PLACE AS THE STORM SYSTEM APPROACHES. IN SPITE OF THIS DRY
LAYER WE MAY SEE SATURATION RESULTING IN A QUICK LIGHT
ACCUMULATION OF SNOW...SLEET OR FREEZING RAIN. THERE IS A LOT OF
UNCERTAINTY ON THE LIKELIHOOD OF SATURATION IN THE LOW LEVELS AS
WELL AS THE OVERNIGHT TEMPERATURES. AT THIS TIME...WE ANTICIPATE
ANY ACCUMULATIONS OF SNOW WILL BE LESS THAN ONE HALF INCH MAINLY
ON GRASSY AND EXPOSED SURFACES. A LIGHT GLAZE OF ICE IS ALSO
POSSIBLE ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES.

STAY TUNED TO THE LATEST FORECAST ON THIS POTENTIAL WINTER WEATHER
SITUATION.

Nearby

Freeze Warnings in Georgia, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.